There is no doubt that replacing a hip or knee crippled by arthritis can vastly improve one's quality of life and until recently, it was thought that such surgeries could even reduce the risk of myocardial infarctions (MI), or heart attacks. However, a study published just last month suggests that the conclusions about MI after such surgeries may have to be rewritten.
Dr. Yuqing Zhang of Boston University School of Medicine and colleagues performed a retrospective study of nearly 14,000 people who had had total knee arthroplasties (TKA) and about 6,000 who had had total hip arthroplasties (THA) between 2000 and 2012. The patients were on average 71 years old and more than half were women.
Contrary to expectations, the researchers found that during the first month after surgery there were substantial and significant increases in the risk of MI in both surgical groups. The risk was nearly 9-fold greater than controls for the TKA group, and about 4 -fold greater than controls for the THA group.
These increased risks did not persist over the course of post-surgery recovery, however, as by 6 months they had become statistically non-significant. Over about a 4 year followup, the risk to those with TKA declined to 0.98, and for THA patients to 0.87.
The authors stated that " our findings suggest that the immediate postoperative risk of myocardial infarction following total joint arthroplasty may have been previously under-appreciated, and further measures to prevent this serious event may need to be considered."
Dr. Gilbert Ross, ACSH senior director of medicine and a former practicing rheumatologist, had this comment: "I cannot imagine why having knee or hip-replacement surgery would confer any protective effect on the heart, so an earlier study indicating that has little credence for me. On the other hand, why MI risk should become so elevated specifically after THA and TKA is not clear to me. Any major surgery is risky, especially for people with prior cardiovascular disease. Its possible that a flood of inflammatory mediators could cause platelet aggregation, or promote small vessel thrombosis. This report should be deemed a red flag for cautious observation of post-op patients for at least a month, with careful attention to reducing other known risk factors, especially smoking and blood pressure, and consideration of anti-coagulation, perhaps."